Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

39 year old, had a total knee replacement. Having extreme pain, unable to straighten knees, skin looks purple. CT normal. Why the pain ?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9078 Questions
i am a 39 year old who had a total knee replacement (right knee) 2 years ago. I have been in extreme pain all this time and still use a cane when walking. I am having extreme difficulty getting the knee striaght. When I try to straighten I get a sharp throbbing pain on the left side of my knee just below the knee cap. I also can only bend the knee to 80 degrees. There are times when the pain travels down my XXXXXXX and wraps around my ankle. I have also noticed that when I walk, my right foot points outward and i walk on my toes (foot won't lie flat). Finally, the skin around my knee and quad looks purplish and blotchy and at times the leg feels cold.I just recently had a CT scan which showed nothing is wrong with the knee. Why am I still inagony?
Posted Tue, 22 May 2012 in Bones, Muscles and Joints
Answered by Dr. Praveen Tayal 34 minutes later

Thanks for posting your query.

Persistent pain 2 years after total knee replacement can be due to neuropathic pain, XXXXXXX scarring (arthrofibrosis), loosening of the prosthesis, patellofemoral instability, postoperative stiffness, etc. A direct clinical examination and investigations like MRI and arthroscopy are needed to identify the exact cause.

The treatment usually involves pain killers under guidance of a pain therapist, physiotherapy, occupational therapy, etc. You can consult your surgeon for careful examination and evaluation to narrow down the possibilities.

I hope this answers your query. In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.

Wish you good health and speedy recovery.

Dr. Praveen Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor